Thunderstorm Wind, Franklin
- When
- March 24, 5:34 PM CST
- Where
- Franklin County, 1.23 mi NE of Hansell
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 42.783, -93.083
A large area of thunderstorms lifted north across Iowa during the day on the 24th. The storms were north of a warm frontal boundary in an area of strong warm air advection.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A large area of thunderstorms lifted north across Iowa during the day on the 24th. The storms were north of a warm frontal boundary in an area of strong warm air advection. The atmosphere was tropical in the sense that the sounding was nearly saturated through the column. One storm became quite strong, but remained below severe levels for several hours as it tracked from west central into north central Iowa. The storm became severe as it moved across Franklin County. In Franklin County, a microburst took place in the Hansell area. Winds were estimated near 100 MPH with considerable damage in the area. Power poles were blown down, several hog containment buildings were destroyed, and one machine shed was destroyed. Sheet metal was blown downwind 3 to 4 miles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 24, 2:30 PM CST, 3 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT SAT MAR 24 2007 .DISCUSSION... CONVECTION HAS LIFTED PRETTY MUCH OUT OF THE CWA WITH RAFL AMOUNTS BELOW WHAT WAS EXPECTED IN MOST AREAS. DRYING IS MOVING IN RAPIDLY NOW AND WL KEEP RAFL AMOUNTS DOWN FOR THE OVERNIGHT HOURS. FOR THAT REASON, WL DROP THE FFA WITH THIS ISSUANCE. FIRST FCST PROB IS WITH THE DRY SLOT COMING IN TNGT INTO SUN. WILL LIKELY GET GOOD HEATING WITH TEMPS AOA MOS FOR SUN. THIS MAY BE ENUF TO OVERCOME THE DRY AIR AND WL LEAVE OPEN THE POSSIBILITY OF STRONG CONVECTION SUN AFTN. MAIN DYNAMICS ARE TO THE NORTH AS IS THE LOW LVL CONVERGENCE, SO THERE IS A LOT GOING AGAINST IT THOUGH. FEEL SLGT RISK IS REASONABLE. LTL IN THE WAY OF COOLING WITH PASSAGE OF FNT AND DID NOT DROP TEMPS MUCH ON MON. SOME SUGGESTIONS IT MAY ACTUALLY WARM UP WITH LESSER AMOUNT OF CLOUDS. IMPL WK BRING INC CLOUDS LATER MON INTO MON NGT WITH ANOTHER AREA OF THUNDERSTORMS BRUSHING ACROSS THE CWA. MAIN ACTION WILL COME LATE WED INTO THU WITH STRONG NEG TILT S/WV. DECENT SHOT AT SVR WX WITH THAT SYSTEM, AND ALSO WILL SEE A PTRN CHNG WITH THE PASSAGE OF THAT TROF. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 334 PM CDT SAT MAR 24 2007 IAZ005>007-016-017-024>028-035>039-047>050-060>062-073>075- 083>086-094>097-251100- KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT- FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- BOONE-STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-WARREN-MARION- MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- 334 PM CDT SAT MAR 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS SUNDAY AFTERNOON. THERE IS ALSO THE POSSIBILITY OF SEVERE STORMS DEVELOPING ON WEDNESDAY AND THURSDAY. THESE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY SUNDAY AFTERNOON AND AGAIN WEDNESDAY AND THURSDAY. IAZ004-015-023-033-034-044>046-057>059-070>072-081-082-092-093- 251100- EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-GREENE- AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR- RINGGOLD- 334 PM CDT SAT MAR 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS ON WEDNESDAY AND THURSDAY. THESE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY ON WEDNESDAY AND THURSDAY. FORSTER
The Des Moines radar (KDMX), 128 km away, was scanning. The volume nearest the first event began at 23:32 UTC.
4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12600, 12601, 12602, 12603.